Format

Send to

Choose Destination
See comment in PubMed Commons below
Pediatr Emerg Care. 1997 Jun;13(3):214-5.

Dystonic reaction associated with dextromethorphan ingestion in a toddler.

Author information

  • 1Department of Pediatrics, University of Washington School of Medicine, Seattle, USA.

Abstract

INTRODUCTION:

Accidental ingestions of cough and cold preparations containing dextromethorphan (DM) are common in the toddler age group and rarely have serious consequences. Even large intentional overdoses by adults seldom lead to serious morbidity. There have been no previous reports of an extrapyramidal reaction due to a DM ingestion.

CASE REPORT:

We report a 30-month-old girl who ingested approximately 38 mg/kg dextromethorphan. She presented with opisthotonus, ataxia, and bidirectional nystagmus. There was no change in her status with the administration of naloxone. The child was given diphenhydramine with clearing of her opisthotonus but persistence of her ataxia and nystagmus.

DISCUSSION:

A moderate ingestion of dextromethorphan in a toddler resulted in extrapyramidal symptoms with opisthotonus that responded to diphenhydramine. Dextromethorphan is known to have complex CNS effects and, in sufficient doses, may have dopamine receptor blocking activity resulting in this dystonic reaction.

PMID:
9220509
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center